NHS Lanarkshire today (24 July 2012) issued a public health alert following the confirmation of a case of anthrax in a Lanarkshire injecting drug user. The patient is in hospital and is in a critical but stable condition.
Dr David Cromie, Consultant in Public Health Medicine at NHS Lanarkshire said:
“It is possible that heroin contaminated with anthrax may be circulating in Lanarkshire and potentially other parts of Scotland. There have been recent reports of anthrax from contaminated heroin in other Western European Countries, the most recent reported outbreak being in Germany.
“It is important that drug users are aware of the particular dangers involved when they are injecting heroin.
“Clinicians and microbiologist are on alert to the possibility of anthrax in heroin users who present with appropriate signs and symptoms. Injecting drug users known to Lanarkshire addiction services are being contacted to raise their awareness.
“The advice to drug users is to avoid all heroin use, which we recognise may be very difficult for drug users to follow.”
If there is any pain or swelling around an injection site drug users should seek urgent medical attention."
Advice for drug users
• Don't use heroin;
• Don't share needles, syringes, cookers/spoons or other 'works' with other drug users;
• Use clean works for each injection (don't re-use needles);
• Cleanliness is important: prepare in a clean place and carefully wash hands and skin first;
• If you get swelling, redness, or pain where you have injected yourself, or pus collects under the skin, you should get a doctor to check it out immediately, especially if the infection seems different to others you may have had in the past.
• For further information on anthrax please visit the HPS website: http://www.hps.scot.nhs.uk/giz/anthraxoutbreakdecember2009december2010.aspx